A warning to elderly patients currently taking "quinolones":
You may be at a higher risk of suffering an Achilles tendon
rupture, and the risk may grow exponentially with age.
What are quinolones, you ask? They're a group of commonly
used antibiotics you probably know best by some of their brand
names: Cipro, Floxin and Noroxin. A recent study conducted
by researchers from the Netherlands compared antibiotic use
among 1,367 patients with
Achilles tendon rupture and 50,000 people without rupture.
Patients in their 60s and 70s who used quinolones had a six
times greater risk sustaining a rupture than nonusers, and
patients in their 80s and 90s were 20 times more likely to
suffer a rupture.
Of the top three antibiotics associated with Achilles tendon
rupture, Floxin led, followed by Noroxin and Cipro. Patients
using oral steroid drugs were even more likely to sustain
a rupture than those using quinolones.
Admittedly, only 4 percent of Achilles tendon ruptures are
related to quinolones, but the researchers are quick to admonish
doctors of their risks and suggest prescribing alternative
antibiotics. Older patients are also recommended to consult
their doctors, especially those suffering from potentially
serious orthopedic injuries (usually requiring surgery).
More importantly, this is yet another example of the well-documented
potential side-effects of various prescription and over-the-counter
medications. Always talk to your doctor about the risks and
benefits before starting any medication, and don't be afraid
to inquire about the possible nonpharmaceutical options for
managing your condition. For more information on the dangers
of drugs, visit www.chiroweb.com/find/archives/general/drugs/index.html.
Van der Linden P, Sturkenboom MCJM, Herings
RMC, et al. Increased risk of Achilles tendon rupture with
quinolone antibacterial use, especially in elderly patients
taking oral corticosteroids. Archives of Internal Medicine
2003: Volume163, pp.1801-1807.